8 votes Anti-inflammatories may aggravate Covid-19, France advises Posted March 15 by skybrian Tags: coronaviruses.covid19, france, medicine, anti inflammatories https://www.theguardian.com/world/2020/mar/14/anti-inflammatory-drugs-may-aggravate-coronavirus-infection Link information This data is scraped automatically and may be incorrect. Authors Kim Willsher Published Mar 14 2020 Word count 407 words 2 comments Collapse replies Expand all Comments sorted by most votes newest first order posted relevance OK patience_limited March 15 (edited March 15) Link PSA: I'd rate this as "probably good advice". [Obligatory disclaimer: I am not a medical professional. I've trained in biochemistry and public health, but the majority of my career has been spent... PSA: I'd rate this as "probably good advice". [Obligatory disclaimer: I am not a medical professional. I've trained in biochemistry and public health, but the majority of my career has been spent with healthcare technology.] I've done a lot of recent review on NSAIDs and steroids in the personal context of arthritis and surgery. Even the most common, heavily used over-the-counter drugs and dosages have some risks which should be taken into account. They can also mask fever and other symptoms you should remain aware of until COVID-19 dangers are past. NSAIDs (aspirin, ibuprofen, etc.) and corticosteroids are fairly blunt instruments in modifying inflammatory response. There's a great deal of variability in how each drug acts, dependent on both individual metabolism and receptor specificities. Given present research, it's hard to say that any of these drugs are unequivocally safe and beneficial if you're infected with a highly pathogenic virus, or otherwise sustaining significant systemic stressors like surgery or major injury. The same regulatory chemicals that can promote damage in arthritis and related conditions also control immune system response to pathogens, wound healing, body temperature, fluid volume, blood sugar, heart rate, and blood pressure... Modifying or suppressing immune responses can have complicated consequences. Check with your doctor if you're taking prescribed NSAIDs, and avoid them for casual OTC use right now. Aside from coronavirus specifically, there's plausible evidence that NSAIDs significantly increase the risks of brain inflammation, stroke, and heart attack in adults with severe viral infections from influenza, and secondary bacterial infection in children. Prednisone and other corticosteroid use should get careful medical monitoring in any case. It's well-known that long-term use of these drugs suppresses general immunity and healing. Even topical use of OTC steroid creams and lotions can have systemic effects, so follow label instructions carefully, and seek medical advice if you have a condition that isn't controllable without them. Paracetamol (a/k/a acetaminophen/Tylenol), though it's not classified as an NSAID, also has some risks. It's still mildly immunosuppressive, and long-term or excessive OTC use has caused liver damage. Paracetamol combined with heavy alcohol consumption can cause fatal injury. Even if they're not widely medically recommended as yet, many people use cannabidiol (CBD) as an alternative remedy for pain and inflammation. Cannabinoids have significant immune system-modifying effects, and should probably be avoided for the same reasons as NSAIDs. 5 votes skybrian (OP) March 15 Link From the article: [...] From the article: French authorities have warned that widely used over-the-counter anti-inflammatory drugs may worsen the coronavirus. The country’s health minister, Olivier Véran, who is a qualified doctor and neurologist, tweeted on Saturday: “The taking of anti-inflammatories [ibuprofen, cortisone … ] could be a factor in aggravating the infection. In case of fever, take paracetamol. If you are already taking anti-inflammatory drugs, ask your doctor’s advice.” [...] French patients have been forced to consult pharmacies since mid-January if they want to buy popular painkillers, including ibuprofen, paracetamol and aspirin, to be reminded of the risks.